Evaluation and treatment of accidental autoinjection of epinephrine


    loading  Checking for direct PDF access through Ovid

Abstract

PurposeA case of accidental autoinjection of epinephrine is described.SummaryA 47-year-old man arrived at the emergency department after accidental injection of epinephrine with an autoinjector into his left thumb. His vital signs were stable at admission. The patient was allergic to nuts and thought he may have eaten something containing a pine nut. The patient reported feeling itching in his throat but had no shortness of breath or swollen tongue. He tried to self-administer an epinephrine injection, but it did not inject. While he was checking the device, it accidently injected into his left thumb pad. A review of systems revealed throat discomfort, a tingling sensation of the tongue, and a left-thumb puncture with pain. Physical examination of the left thumb pad revealed a pale, cool thumb with diminished capillary refill and punctuate black discoloration at the site of injection. Topical nitroglycerin paste was applied but had no effect, so terbutaline was ordered. The terbutaline injection was prepared as a 1:1 preparation of terbutaline sulfate 1 mg/mL and 0.9% sodium chloride injection. The immediate effects were the return of color from pale white to red and observable perfusion to the area within seconds. After 20 minutes, the red color remained, with observable perfusion and warmth, in addition to complete neurosensory function. Sixty minutes after terbutaline administration, the patient was discharged home.ConclusionA 47-year-old man who accidentally injected himself in the thumb with an epinephrine autoinjector was successfully treated with subcutaneous terbutaline. The treatment had an immediate effect, including revascularization and resolution of pain.

    loading  Loading Related Articles